Estradiol-induced alopecia in five dogs after contact with a transdermal gel used for the treatment of postmenopausal symptoms in women

Wiener, Dominique Judith; Rüfenacht, Silvia; Koch, Hans J; Mauldin, Elizabeth A; Mayer, Ursula; Welle, Monika Maria (2015). Estradiol-induced alopecia in five dogs after contact with a transdermal gel used for the treatment of postmenopausal symptoms in women. Veterinary dermatology, 26(5), pp. 393-396. Blackwell Science 10.1111/vde.12242

[img] Text
vde12242.pdf - Published Version
Restricted to registered users only
Available under License Publisher holds Copyright.

Download (1MB) | Request a copy

BACKGROUND Noninflammatory alopecia is a frequent problem in dogs. Estrogen-induced alopecia is well described in dogs, with estrogen producing testicular tumors and canine female hyperestrogenism. OBJECTIVES To increase awareness that extensive alopecia in dogs can be caused by exposure to estradiol gel used by owners to treat their postmenopausal symptoms. ANIMALS Skin biopsies from five dogs with extensive alopecia were examined. METHODS Owners were asked for a thorough case history, including possible exposure to an estradiol gel. Complete blood work and serum chemistry panel analysis were performed to investigate possible underlying causes. Formalin-fixed skin biopsy samples were obtained from lesional skin and histopathology was performed. RESULTS All owners confirmed the use of a transdermal estradiol gel and close contact with the affected dogs before development of alopecia. Histopathologic examination showed a similar picture in all five dogs. Most hair follicles were predominantly either in kenogen or telogen and hair follicle infundibula showed mild to moderate dilation. Hair regrowth was present in all five dogs after the exposure to the estradiol gel was stopped or minimized. Blood work and serum chemistry panel were within normal limits in all cases. One dog had elevated estradiol concentrations, whereas in another dog estradiol concentrations were within normal limits. CONCLUSION AND CLINICAL IMPORTANCE Alopecia can occur after contact with a transdermal gel used as treatment for postmenopausal symptoms in women. Estradiol gel used by female owners therefore represents a possible cause for noninflammatory alopecia in dogs. Estradiol concentrations are not necessarily elevated in affected dogs.

Item Type:

Journal Article (Original Article)

Division/Institute:

05 Veterinary Medicine > Research Foci > DermFocus
05 Veterinary Medicine > Department of Infectious Diseases and Pathobiology (DIP) > Institute of Animal Pathology
05 Veterinary Medicine > Department of Infectious Diseases and Pathobiology (DIP)

UniBE Contributor:

Wiener, Dominique Judith and Welle, Monika Maria

Subjects:

600 Technology > 630 Agriculture

ISSN:

0959-4493

Publisher:

Blackwell Science

Language:

English

Submitter:

Barbara Gautschi-Steffen

Date Deposited:

15 Feb 2016 13:32

Last Modified:

18 Feb 2016 01:50

Publisher DOI:

10.1111/vde.12242

PubMed ID:

26216160

BORIS DOI:

10.7892/boris.75555

URI:

https://boris.unibe.ch/id/eprint/75555

Actions (login required)

Edit item Edit item
Provide Feedback